July 13, 2010 in Features

Blood-pressure drugs have pitfalls

Joe And Teresa Graedon
 

Q.I have been dealing with high blood pressure for years. When I am under stress, my blood pressure goes up to around 150.

My doctor has prescribed lots of different drugs, with mixed results. Atenolol caused fatigue and depression. Amlodipine made me dizzy to the point I couldn’t function. Lisinopril caused a horrible cough. Now I am on Diovan with no problems, but I read recently that drugs like this are linked with cancer.

I am ready to try a more natural approach. I heard that beets can lower blood pressure. How effective are they, and what else might help?

A.An article in The Lancet Oncology (July 2010) has raised questions about the safety of drugs like Atacand, Diovan and Micardis. The investigators analyzed many scientific studies and concluded that such drugs “are associated with a modestly increased risk of new cancer occurrence.” Drug regulators and clinicians don’t know what to make of this new information.

An article published in the journal Hypertension (online, June 30, 2010) suggests that about 8.5 ounces of beet juice can significantly lower systolic blood pressure.

We are sending you our Guide to Blood Pressure Treatment with more information about beet and pomegranate juice plus other nondrug approaches to controlling hypertension. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. B-67, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.

Q.Four months ago, I woke up with the tip of my tongue burning. My doctor prescribed antifungal drugs, first Diflucan and then Mycelex, which provided no relief.

Now the roof of my mouth also is burning. Do you what causes this or what can be done about it? I have had zero success with prescribed medications.

A.You may want to ask your doctor if you could have “burning mouth syndrome” (BMS). Although this condition is mysterious (no cause or cure has been identified), researchers have noted that it is associated with lower levels of magnesium (Journal of Oral Pathology & Medicine, March 2009) and vitamin B-12 (European Journal of Medical Research, Sept. 28, 2001). Acid-suppressing drugs have been linked to lower levels of vitamin B-12 and BMS.

Ask your physician to measure both magnesium and vitamin B-12 to see whether your levels are low. If so, perhaps dietary supplements might ease your symptoms.

Q.I graduated from nursing school in 1986. My first job was in long-term care. Unfortunately, we had a few patients with large bedsores. We were told to mix up a batch of sugar and Betadine gel so we could pack the wounds and cover with a sterile dressing.

The results were sometimes amazing. When all else fails, some of the old-time remedies do work well.

A.We first heard about this approach from a reader of this column 25 years ago. After some sleuthing, we found an article in the Journal of the American Medical Association (Jan. 8, 1973) describing the use of sugar for hard-to-treat bedsores.

The physician described an 80 percent healing rate over five years of study. He speculated that the granules create local irritation that stimulates tissue formation and wound repair. Sugar is also bactericidal.


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email